My Fall From Grace

Exercise, well-being and medication side effects

Cynthia Row

Reprinted from "Women" issue of Visions Journal, 2004, 2(4), p. 26

stock photoFor 25 years, rigorous physical activity—and its cosmetic effect on my body—brought me relief from symptoms of severe depression and anxiety. It also rewarded me with social acceptance, romance and employment. My success in the realm of athletics was a source of pride in my self, bolstering my otherwise battered and negative self-esteem.

I have since lost my ability to engage in sports and outdoor adventure—due to the side effects of medication. This loss and the subsequent weight gain has been a real detriment to me. I fought the decline into inactivity with the same determination I had brought to climbing mountains, but I lost the battle.

My experience illustrates a paradox faced by those struggling with mental illness. We know that one of the best prescriptions for depression and anxiety is moderate or vigorous physical activity, and that experiencing the outdoors can bring spiritual and physical well-being. We know that exercise is an antidote to the most common side effect of psychoactive drugs—weight gain. We know that an additional benefit from activity is improved body image and self-esteem, and increased social interaction. Yet the side effects of medications can make exercising nearly impossible, and in some cases, dangerous.

In the 1980s I was a nationally ranked track athlete and rower. Following my first hospitalization in 1984 for suicidal depression, I was prescribed Imipramine, an 'old-style' tricyclic antidepressant. As a result of taking this medication, I landed back in hospital with tachycardia (heart irregularities), petechiae (rupturing of blood vessels), and high blood pressure. Exercise was definitely out of the question.

Because of my experience with the tricyclic, I refused to try other medications for depression—until the 1990s, when SSRIs (selective serotonin reuptake inhibitors) and other classes of 'modern' antidepressants emerged, promising relief to the mentally ill, with fewer side effects. A lengthy period of psychotherapy sessions without adequate success had indicated I was, indeed, a candidate for drug therapies.

Prozac made me extremely irritable. Paxil, Zoloft, Serzone, Luvox and others left me lethargic and couch-prone. I tried these drugs in systematic trials lasting several months, but the side effects persisted. Effexor gave me some hope; while taking Effexor I was alert enough, and had enough energy, to exercise. Whenever I trained, however, I felt constant tingling and what felt like electric shocks in my extremities. Nevertheless, I trained through it. Effexor gave me minimal relief, but it ceased to be effective over time.

Loxapine was the nail-in-the-coffin of my athletic life. In 1998 I experienced a psychotic break (insomnia, agitation and hallucinations), and was prescribed Loxapine for 24 months. I tried to keep up my trail running and swimming, but the effects of the tranquilizer, combined with the sedating effect of the Cogentin I took to prevent the tremors Loxapine caused, made it impossible. I spent those two years in bed.

I also had bizarre food cravings, 24 hours a day, when I was on the Loxapine. My substantial reservoir of fitness seeped away. I gained 30 pounds, and in a desperate attempt to control the cravings and to find some relief from anxiety, I took up the all too common habit of the mentally ill—smoking.

Trials of more medications followed: Remiron caused hallucinatory waking dreams and weight gain, Epival and Elavil prompted bizarre cravings, and so on. In a cruel twist of fate, one drug that I am now taking comes with a warning to avoid vigorous exercise because it (Seroquel) inhibits the body's ability to regulate its core temperature, increasing the likelihood of seizures.

And so I have 'fallen from grace.' I have lost the helpful endorphine highs, as well as my external attractiveness and sex drive—like it or not, these are highly valued commodities in our society. Gone, too, is one of my main connections to mainstream society: employment that had been based on my wilderness adventures and "extreme" sports. And, I lost a sustaining personal metaphor of strength.

If, having had a strong athletic background this has been my experience, I can't imagine what the struggle to exercise is like for someone with a mental illness and little or no athletic background.

Through contemplating the physical changes in my life, I have come to truly understand the shallowness of our society's obsession with the perfect female body (fit, lean, yet voluptuous). But I would like some of my athletic life back, for all the benefits it can bring. Despite improvements in psychoactive medications, being able to exercise while taking them is often impossible, and I challenge pharmaceutical companies to develop drugs that are less debilitating.

 
About the author

Cynthia is an Editorial Assistant for Visions Journal

 

Close